Pinpoint pupils: 8 Causes, 5 Symptoms & 5 Treatments
What is a Pinpoint Pupil? Did ever hear of this. Let’s explore the causes, symptoms, and treatments or remedies of pinpoint pupils in this article.
It is absolutely normal for a pupil to change their size in response to the changing light conditions. They tend to dilate or widen in the dark to let in more light. And reversely, they tend to constrict or get narrow in bright lighting conditions to prevent too much from getting in.
It has been noted that a few medical conditions or a particular type of drug usage cause the shrinking of the pupils to the size of a pinpoint.
The medical term for this excessive constriction of the pupils is ‘Miosis’. And the term has been derived from an ancient Greek word which simply means ‘to close the eyes’.
What causes Pinpoint Pupils?
Studies have shown that various medical conditions and usage of certain drugs cause pinpoint pupils. So what causes pinpoint pupils, here we discuss some reasons.
Most narcotic pain medications have the presence of opioids in them. Morphine which is a form of opioid is commonly present is pain relief medicines. These opioids are highly addictive and can negatively affect a person’s psychology as well.
Methadone, codeine, morphine, oxycodone and hydrocodone are opioids that are commonly found in prescription drugs. And these drugs are at times responsible for causing pinpoint pupils.
High Blood Pressure Medications:
Medications which include tetrahydrozoline and clonidine are commonly used as prescription drugs for high blood pressure or Hypertension patients. These medicines have also been linked in causing pinpoint pupils.
Therefore, if a hypertension patient experiences symptoms of pinpoint pupils after using these medications, it is suggested that they consult a doctor immediately.
Recreational opioids like Heroin which are highly addictive can also be one of the causes for pinpoint pupils. It can numb all the pain receptors in the body causing the body functions to slow down. A bloodshot or red eyes is a common occurrence amongst heroin users along with constricted pupils.
Horner Syndrome is a rare condition which causes the brain to stop the proper functioning of one side of the face or even one eye on the affected side of the face. This condition arises due to a problem between the brain and the nerve pathway. Hence it affects one side and causes constricted pupil in one eye.
It can either be inherited from the parents, due to a tumour or any form of injury or shock to the neck or spine.
Anterior Uveitis is the inflammation in the middle layer of the eye which also includes the iris. It could be caused by an eye trauma or entering of a foreign object in the eye. Other causes include rheumatic diseases, mumps, infectious diseases or skin conditions such as rubella. They can cause permanent damage to the eye and even blindness in the worst case scenarios if left untreated.
Injury to the Head:
There was a study conducted in 2014 which assessed the significance of pupils reacting to light in cases of injury to the central nervous system. Pinpoint pupils could be a sign of danger and a severe internal problem if they have been involved or have sustained an injury to the head due to a road or any other types of accident.
Even if sometimes the effects aren’t apparent in the short term, any injury to the head could have life-threatening consequences if not dealt with appropriately. Hence it is necessary to take a medical assessment after a head injury.
In some cases being exposed to pesticides accidentally could be a cause for pinpoint pupil according to a few researchers. A research study performed by the World Health Organization in 2016 estimates that more than 3 million are poisoned each year by exposure to pesticides.
In some cases, it is quite normal to have a pinpoint pupil. Like for example, a newborn child’s pupil is expected to stay small for about two weeks. This happens naturally to prevent the child’s eye from experiencing harsh or bright lights.
And likewise, it quite normal for older people to experience tiny pupil as they age. The muscles that are involved in the functioning of the pupils tend to get weaker as a person gets older, and this makes it hard for older people to see in the dark or the night.
Usually, pinpoint pupils accompany an underlying medical condition and occur due to or along with certain conditions. They are not a single form of disease on their own. Hence, looking at the symptoms of the causes of tiny pupils will give us an overview of the problem.
What are the Symptoms of Pinpoint Pupils?
Medication overdose symptoms:
Medication overdose is one of the causes of a constricted pupil in adults, let’s look at a few of the symptoms of an overdose of opioids which are present in the medication. They include:
- Face starts to turn pale and sweaty
- Lips and fingernails begin to take a bluish tone
- Problems while breathing like slow or irregular breathing
- Slowing down of heartbeat
Recreational drug overdose symptoms:
Usage of recreational drugs like heroin is another reason which causes pinpoint pupils. And overdosing on these drugs include symptoms like:
- Eyes turn bloodshot red
- Lack of consciousness and becoming disoriented
- Becoming extremely drowsy
- The mouth becomes extremely dry
Horner syndrome symptoms:
Some symptoms of Horner syndrome include:
- Constricted pupil on one side of the face
- Drooping of the upper eyelid or ptosis
- Less or no sweat on the affected side of the face
- Colour of the eye could lighten on the affected eye
Anterior uveitis symptoms:
Some symptoms that accompany Anterior uveitis include:
- Pain in the eye caused by inflammation of the iris
- Blurring of vision
- Photophobia or sensitivity to light
- Redness of the eye
Pesticide exposure symptoms:
Some symptoms of exposure to pesticides that are seen along with pinpoint pupils include:
- Mild symptoms include a headache, weakness, irritation of throat and nose, fatigue, etc.
- Moderate symptoms include excessive saliva, diarrhoea, excessive perspiration, stomach cramps, etc.
- Severe symptoms include intense thirst, unconsciousness, vomiting, inability to breathe, etc.
Since pinpoint pupils are one of the symptoms or accompaniment for specific medical conditions and drug overdose, it becomes essential to treat these medical conditions to achieve effective results with pinpoint pupils. Here we look at some treatment methods.
Treatment of Pinpoint pupils:
Drug overdose treatment:
It should be noted that a person with any medication overdose requires immediate medical attention. Doctors usually prescribe Naloxone to the person suffering from opioid overdose problems; this helps in blocking out the effects of the opioid.
For people with opioid dependency, Methadone is often used to help them recover from the addiction and in managing withdrawal symptoms.
Heroin abuse treatment:
Various types of treatments which are useful in treating heroin use disorder or heroin dependency are available. They include both pharmacological medication and behavioural therapies.
These treatments include Cognitive Behavioural Treatment or other forms of Counselling and Support groups. Detoxification and usage of Methadone are also common in treating heroin dependency.
Horner syndrome treatment:
There is no specific treatment for Horner syndrome. In this case, it is important to diagnose the underlying medical problems leads to the development of Horner syndrome, and they often disappear upon effective treatment of the problem.
Though at times these underlying conditions can be life-threatening, it is best to practice extreme care and seek medical attention.
As a common treatment for Anterior Uveitis doctors generally, prescribe eye drops containing steroids that help in easing the inflammation of the eye.
Antiviral medication and antibiotics are also prescribed in cases of uveitis caused by an infection. In some instances, further testing is required if the Ophthalmologist suspects an underlying medical condition.
Pesticides exposure treatment:
The effects of exposure to pesticides or pesticide poisoning can be anywhere from mild to severe. First of all, it is important to know that any person who is poisoned by pesticides or any other toxic substances visit a physician immediately.
But in milder cases, first aid can be practised to avoid serious implications. Pesticides enter our bodies through entrance points such as either via mouth, skin or eyes. Here are some first aid treatment methods.
- If the pesticide gets on the skin, wash the affected area as soon as possible with soap and cool water. Avoid applying any lotions or butter to the affected area. Cover it with a sterile dressing if possible.
- If pesticide enters the eye, rinse the eye with cold and clean water for 10-15 minutes. Avoid putting eyedrops or any drugs on the eye unless prescribed by a doctor.
- If a person ingests pesticide, firstly make sure the person is breathing and then give them clean water to drink. In case of vomiting, roll the person on the side to avoid choking on the vomit.
- Make sure you also read the label because, concerning certain pesticides, vomiting needs to be avoided. Things like activated charcoal are known to absorb poison in the stomach and could be helpful in such situations.
If anyone experiences pinpoint pupil due to no apparent reason or due to conditions mentioned above, it is suggested to seek medical attention at the earliest to avoid any dire consequences.
My pinpoint pupils never change…I’m 85 years old and have had this problem all my life….the only problem caused by it is that I cannot drive at night, however, as an artist, it has really allowed me to see things when painting that normal sight does not see. Also, I can’t wear sunglasses or see restaurant menus unless I use some form of a light…..